Pages

Showing posts with label criteria. Show all posts
Showing posts with label criteria. Show all posts

Revised Jones Criteria for Acute Rheumatic Fever (ARF)


A firm diagnosis requires that two major or one major and two minor criteria are satisfied, in addition to evidence of recent streptococcal infection.

Major Criteria
  • Carditis:  
    • Al layers of cardiac tissue are affected (pericardium, epicardium, myocardium, endocardium) The patient may have a new or changing murmur, with mitral regurgitation being the most common followed by aortic insufficiency.
  • Polyarthritis:  
    • Migrating arthritis that typically affects the knees, ankles, elbows and wrists. The joints are very painful and symptoms are very responsive to anti-inflammatory medicines.
  • Chorea: 
    •  Also known as Syndenham´s chorea, or "St. Vitus´ dance". There are abrupt, purposeless movements. This may be the only manifestation of ARF and is its presence is diagnostic. May also include emotional disturbances and inappropriate behavior.
  • Erythema marginatum:  
    • A non-pruritic rash that commonly affects the trunk and proximal extremities, but spares the face. The rash typically migrates from central areas to periphery, and has well-defined borders.
  • Subcutaneous nodules: 
    • Usually located over bones or tendons, these nodules are painles
Minor Criteria
  • Fever
  • Arthralgia
  • Previous rheumatic fever or rheumatic heart disease
  • Acute phase reactants: Leukocytosis, elevated eritrosedimentation rate (ESR) and C-reactive protein (CRP)
  • Prolonged P-R interval on electrocardiogram (ECG

Evidence of preceding streptococcal infection: Any one of the following is considered adequate evidence of infection:
  • Increased antistreptolysin O or other streptococcal antibodies
  • Positive throat culture for Group A beta-hemolytic streptococci
  • Positive rapid direct Group A strep carbohydrate antigen test
  • Recent scarlet fever.

Wells Clinical Prediction Rule for Pulmonary Embolism and Deep Venous Thrombosis


Wells Clinical Prediction Rule for Pulmonary Embolism (PE) 
 
Clinical feature
Points
Clinical symptoms of DVT
3
Other diagnosis less likely than PE
3
Heart rate greater than 100 beats per minute
1.5
Immobilization or surgery within past 4 weeks
1.5
Previous DVT or PE
1.5
Hemoptysis
1
Malignancy
1
Total points
 
 
PE = pulmonary embolism; DVT = deep venous thrombosis.
Risk score interpretation (probability of PE):
  • >6 points: high risk (78.4%);
  • 2 to 6 points: moderate risk (27.8%);
  • <2 points: low risk (3.4%)
 

Wells Clinical Prediction Rule for Deep Venous Thrombosis (DVT) 

Clinical feature
Points
Active cancer (treatment within 6 months, or palliation)
1
Paralysis, paresis, or immobilization of lower extremity
1
Bedridden for more than 3 days because of surgery (within 4 weeks)
1
Localized tenderness along distribution of deep veins
1
Entire leg swollen 
1
Unilateral calf swelling of greater than 3 cm (below tibial tuberosity)
1
Unilateral pitting edema
1
Collateral superficial veins
1
Alternative diagnosis as likely as or more likely than DVT
-2
Total points
 
DVT = deep venous thrombosis.
Risk score interpretation (probability of DVT):
  • >/=3 points: high risk (75%);
  • 1 to 2 points: moderate risk (17%);
  • <1 point: low risk (3%).

Cardiovascular Major Risk Factors

  • Hypertension
  • Cigarette smoking
  • Obesity (BMI >/=30): indicates body mass index calculated as weight in kilograms divided by the square of height in meters
  • Physical inactivity
  • Dyslipidemia
  • Diabetes mellitus
  • Microalbuminuria or estimated glomerular filtration rate (GFR) <60 mL/min
  • Age (>55 years for men, >65 years for women)
  • Family history of premature cardiovascular disease (men <55 years or women 65 years)

Framingham Criteria for Congestive Heart Failure


Diagnosis of CHF requires the simultaneous presence of at least 2 major criteria or 1 major criterion in conjunction with 2 minor criteria.

Major criteria:
  • Paroxysmal nocturnal dyspnea
  • Neck vein distention
  • Rales
  • Radiographic cardiomegaly (increasing heart size on chest radiography)
  • Acute pulmonary edema
  • S3 gallop
  • Increased central venous pressure (>16 cm H2O at right atrium)
  • Hepatojugular reflux
  • Weight loss  >4.5 kg in 5 days in response to treatment

Minor criteria:
  • Bilateral ankle edema
  • Nocturnal cough
  • Dyspnea on ordinary exertion
  • Hepatomegaly
  • Pleural effusion
  • Decrease in vital capacity by one third from maximum recorded
  • Tachycardia (heart rate>120 beats/min.)

Minor criteria are acceptable only if they can not be attributed to another medical condition (such as pulmonary hypertension, chronic lung disease, cirrhosis, ascites, or the nephrotic syndrome).

The Framingham Heart Study criteria are 100% sensitive and 78% specific for identifying persons with definite congestive heart failure.

NYHA Functional Classification for Congestive Heart Failure


The New York Heart Association (NYHA) Functional Classification provides a simple way of classifying heart disease (originally cardiac failure), useful for preoperative assessment. It places patients in one of four categories, based on how much they are limited during physical activity:

Class I: 
  • patients with no limitation of activities; they suffer no symptoms from ordinary activities.
Class II: 
  • patients with slight, mild limitation of activity; they are comfortable with rest or with mild exertion.
Class III: 
  • patients with marked limitation of activity; they are comfortable only at rest.
Class IV: 
  • patients who should be at complete rest, confined to bed or chair; any physical activity brings on discomfort and symptoms occur at rest.

Braunwald Classification of Unstable Angina (UA)



Severity
Clinical Circumstances
A
B
C
Develops in presence of extracardiac condition that intensifies myocardial ischemia (secondary UA)
Develops in the absence of extracardiac condition (primary UA)
Develops within 2 weeks after acute myocardial infarction (postinfarction UA)
I
New onset of severe angina or accelerated angina; no rest pain
IA
IB
IC
II
Angina at rest within past month but not within preceding 48 hr (angina at rest, subacute)
IIA
IIB
IIC
III
Angina at rest within 48 hr (angina at rest, acute)
IIIA
IIIB Troponin negative
IIIB Troponin positive
IIIC

hr, hours; IAM, myocardial infarction; UA, unstable angina.

Criteria for Chronic Stable Refractory Angina

The criteria for chronic stable refractory angina were defined by Mannheimer and colleagues in 2002 as "a chronic condition characterized by the presence of angina caused by coronary insufficiency in the presence of coronary artery disease which cannot be controlled by a combination of medical therapy, angioplasty and coronary bypass surgery. The presence of reversible myocardial ischemia should be clinically established to be the cause of the symptoms. Chronic is defined as a duration of more than 3 months.

Classification and Severity of Angina

Class I
  • No angina with ordinary physical activity (e.g., walking, climbing stairs). Angina with strenuous or prolonged exertion.
Class II
  • Early-onset limitation of ordinary activity (e.g., walking rapidly or walking >2 blocks; climbing stairs rapidly or climbing >1 flight); angina may be worse after meals, in cold temperatures, or with emotional stress.
Class III
  • Marked limitation of ordinary activity.
Class IV
  • Inability to carry out any physical activity without chest discomfort. Angina occurs during rest.

WHO criteria for the diagnosis of acute myocardial infarction

The WHO criteria for the diagnosis of acute myocardial infarction (MI) requires the presence of at least two of three elements:
  • History of ischaemic-type chest discomfort
  • Evolutionary ECG changes
  • Rise and fall in serum cardiac markers.
No further time should be wasted before reperfusing an ST elevation MI (STEMI), generally by thrombolysis. In the case of non-ST elevation MI (NSTEMI), the serum cardiac markers become elevated.